Hail, Richland
- When
- May 12, 5:55 AM CST to 5:56 AM CST
- Where
- Richland County, Olney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.730, -88.080
A stationary frontal boundary draped along the Ohio River served as the focus for showers and thunderstorms across southeast Illinois on May 12th. An upper-level wave moving along the boundary helped trigger a large cluster of thunderstorms during the early morning, with one of the storms producing small hail in Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary draped along the Ohio River served as the focus for showers and thunderstorms across southeast Illinois on May 12th. An upper-level wave moving along the boundary helped trigger a large cluster of thunderstorms during the early morning, with one of the storms producing small hail in Richland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 5:15 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 615 AM CDT WED MAY 12 2010 .DISCUSSION... ISSUED 245 AM CDT WED MAY 12 2010 MAIN FORECAST ISSUE WILL BE WITH HEAVY RAIN AND SEVERE WEATHER POTENTIAL THROUGH THURSDAY. MCS OVER MISSOURI HAS BEEN EXPANDING AND INTENSIFYING THE LAST FEW HOURS...WITH CLOUD TOPS NEAR -75C OVER CENTRAL MISSOURI. LEADING EDGE OF THE STORMS IN THE MCS WERE BEGINNING TO MOVE INTO EAST CENTRAL MISSOURI. SOME ELEVATED SHOWERS AND STORMS HAVE BEEN SCATTERED FURTHER EAST AND NORTH...FROM LINCOLN TO MACOMB AND ALSO ALONG I-74 IN SOUTHEAST ILLINOIS. FRONTAL BOUNDARY WAS LOCATED JUST SOUTH OF THE FAR SOUTHEAST CORNER OF OUR CWA. NORTHWEST CWA CLEARED OUT ENOUGH EARLIER TO DROP INTO THE MID 40S...BUT SOME LOWER CLOUDS HAS FILLED IN THE GAPS. SHORT TERM...TODAY THROUGH FRIDAY... OF IMMEDIATE CONCERN IS THE TRACK OF THE CURRENT MCS. HRRR MODEL SEEMS TO BE DOING A REASONABLE JOB IN THE TRACK OF THIS SYSTEM...TAKING IT ACROSS MOST OF THE SOUTH HALF OF ILLINOIS THIS MORNING. THE FRONT IS PROGGED BY THE MODELS TO LIFT NORTHWARD THROUGH THIS EVENING...AND SHOULD BE TO THE FAR NORTHERN CWA BY MIDNIGHT. MAY BE SOME COMPLICATIONS WITH LINGERING CLOUD COVER FROM THE DECAYING MCS THIS AFTERNOON...AND HOW MUCH THE ATMOSPHERE WILL DESTABILIZE IN THE WARM SECTOR. HOWEVER...SHOULD SEE CAPES INCREASING PAST 1500 J/KG IN MANY AREAS BY LATE AFTERNOON. SHOULD SEE SOME REDEVELOPMENT BEGINNING THIS AFTERNOON. EXPANSION OF THE RAIN AREA EXPECTED TONIGHT AS STORMS IN MISSOURI MOVE EASTWARD. HAVE SOME CONCERNS WITH FLOODING POTENTIAL DURING THIS TIME FRAME THOUGH. MANY AREAS WEST OF I-55 RECEIVED 1 TO 2.5 INCHES OF RAIN FROM THE MONDAY NIGHT STORMS...AND ANOTHER 2 INCHES IS QUITE POSSIBLE THROUGH THURSDAY. PWAT VALUES PROGGED TO REACH AROUND 1.75 INCHES AT SPRINGFIELD BY 09Z THURSDAY. 3-HOUR FFG BETWEEN 1 AND 2 INCHES IN MANY AREAS WEST OF I-55. WILL GO AHEAD AND HOIST A FLASH FLOOD WATCH FOR THIS AREA FROM THIS EVENING THROUGH THURSDAY MORNING. COLD FRONT PROGGED TO BEGIN CROSSING THE CWA ON THURSDAY. MAIN SEVERE WEATHER THREAT EXPECTED TO BE EAST OF I-55 DURING THE AFTERNOON AND EVENING HOURS. WILL TAPER OFF POPS WEST OF I-55 AFTER MIDNIGHT...AND HAVE THEM LINGER ONLY SOUTH OF I-70 EARLY FRIDAY. LONG TERM...SATURDAY THROUGH TUESDAY... NO REAL CHANGES MADE TO THIS PART OF THE FORECAST. HIGH PRESSURE WILL DOMINATE THE FIRST PART OF THE WEEKEND. GFS SEEMS TO BE SUFFERING FROM SOME FEEDBACK ISSUES AS THE WEEKEND PROGRESSES...AND LATEST ECMWF KEEPS DRY WEATHER OVER THE CWA THROUGH SUNDAY NIGHT. LATER SHIFTS MAY NEED TO ADDRESS THE ISSUE OF POPS FROM MONDAY ONWARD. GEELHART && .AVIATION... ISSUED 615 AM CDT WED MAY 12 2010 MESOSCALE VORT MAX NOW MOVG ACRS SRN IL WITH THE MAIN CNVCTN REMAINING TO THE S OF SPI/DEC/CMI. LGT RAIN ON THE NRN PERIPHERY OF THE SYS WL GRAZE THESE TAF SITES THRU MID MORNG...ALG WITH OCNL LTG STRIKES. THE WX SYS WL REINFORCE WM FNT OVR SRN IL...AND WL LKLY PREVENT IT FM MOVG NWD INTO CNTL IL TDY. THEREFORE WL GO WITH MAINLY MVFR CIGS TDY...WITH SOME IFR BLO 1K FT FURTHER N VCTY PIA/BMI. NEXT CHC OF TSTMS WL BE LT TNGT AS SFC LOW MOVS INTO NERN MO AND WM FNT TRIES TO MOV INTO CNTL IL. THIS ACTVTY SHOULD BE MAINLY AFT 03Z WITH THE STG/SVR POTENTIAL ABT 06Z. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ILZ027>031-036>038-040>042-047>051 FROM 7 PM TONIGHT TO NOON THURSDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT WED MAY 12 2010 ILZ027>031-036>038-040>042-047>051-131100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 600 AM CDT WED MAY 12 2010 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT THE SOUTHERN HALF OF ILLINOIS THIS MORNING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOW. LATER TODAY...ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN MISSOURI AND MOVE INTO CENTRAL ILLINOIS LATE TONIGHT. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE OVER AREAS THAT HAVE ALREADY SEEN 1 TO 2 INCHES OF RAIN OVER THE PAST 24 HOURS. IN ADDITION TO THE FLOODING THREAT...THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT ROUND OF SEVERE THUNDERSTORMS IS EXPECTED FROM MIDDAY THURSDAY INTO THE EVENING HOURS AS A COLD FRONT MOVES THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FROM THESE STORMS. THIS ACTIVITY SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ062-063-066>068-071>073-131100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 600 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE COMMON OVER THE AREA THIS MORNING. SOME OF THE STRONGER STORMS WILL PRODUCE FREQUENT DANGEROUS LIGHTNING AS WELL AS HEAVY RAINFALL AND POSSIBLY HAIL. THIS ACTIVITY WILL BE MOVING EAST OF THE AREA LATER THIS MORNING...WITH MORE THUNDERSTORMS POSSIBLE AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE MOST FAVORED TIME FOR SEVERE STORMS WILL BE AFTER 3 PM AND CONTINUE INTO THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN TONIGHT. ILZ043>046-052>057-061-131100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE- PIATT-SHELBY-VERMILION- 600 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS THIS MORNING OVER THE SOUTHERN HALF OF ILLINOIS. NO ORGANIZED SEVERE WEATHER THREAT IS ANTICIPATED... HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. THERE WILL BE A HIGHER THREAT FOR SEVERE WEATHER LATE TONIGHT. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE MAINLY AFTER 10PM TONIGHT AND INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT WILL BE MOVING THROUGH ILLINOIS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9 PM. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALONG WITH STRONG WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 345 AM CDT WED MAY 12 2010 ILZ067-071-072-120930- CLAY-JASPER-RICHLAND- 345 AM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR CLAY...SOUTHWESTERN JASPER AND WESTERN RICHLAND COUNTIES UNTIL 430 AM CDT... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF XENIA...OR 7 MILES WEST OF FLORA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOUISVILLE... FLORA... BIBLE GROVE... CLAY CITY... SAILOR SPRINGS... INGAHAM... OTHER LOCATIONS AFFECTED INCLUDE...OSKALOOSA...WENDELIN AND WAKEFIELD. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3861 8870 3882 8870 3899 8807 3865 8802 TIME...MOT...LOC 0845Z 245DEG 36KT 3871 8857 GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
432 AM CDT WED MAY 12 2010
ILZ062-066-067-121015-
CUMBERLAND-EFFINGHAM-JASPER-
432 AM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR EFFINGHAM...NORTHWESTERN JASPER AND
SOUTHWESTERN CUMBERLAND COUNTIES UNTIL 515 AM CDT...
AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. ELMO...OR 16 MILES SOUTHWEST OF
EFFINGHAM...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATSON...
EFFINGHAM...
TEUTOPOLIS...
DIETERICH...
MONTROSE...
WHEELER...
OTHER LOCATIONS AFFECTED INCLUDE...ALTAMONT RESERVOIR...LAKE SARA...
HEARTVILLE...WOODBURY AND GILA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3922 8846 3932 8819 3897 8819 3892 8878
3915 8881
TIME...MOT...LOC 0932Z 247DEG 37KT 3902 8876
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
447 AM CDT WED MAY 12 2010
ILZ071-072-121015-
CLAY-RICHLAND-
447 AM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR RICHLAND AND SOUTHEASTERN CLAY
COUNTIES UNTIL 515 AM CDT...
AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SCHNELL...OR 11 MILES
SOUTHEAST OF FLORA...MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NOBLE...
PARKERSBURG...
CALHOUN...
OLNEY...
CLAREMONT...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3858 8815 3860 8816 3860 8835 3866 8839
3886 8792 3857 8792 3857 8814
TIME...MOT...LOC 0947Z 243DEG 38KT 3859 8828
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
511 AM CDT WED MAY 12 2010
ILZ073-121045-
LAWRENCE-
511 AM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 545 AM CDT...
AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALHOUN...OR 6 MILES SOUTHEAST OF OLNEY...
MOVING NORTHEAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUMNER...
BRIDGEPORT...
CHAUNCEY...
LAWRENCEVILLE...
BIRDS...
OTHER LOCATIONS AFFECTED INCLUDE...HELENA...RED HILLS STATE PARK...
PETROLIA...PINKSTAFF AND LAWRENCEVILLE AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3867 8756 3867 8758 3864 8762 3860 8762
3858 8764 3857 8792 3885 8791 3885 8755
3876 8750 3875 8750
TIME...MOT...LOC 1011Z 247DEG 37KT 3869 8795
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
552 AM CDT WED MAY 12 2010
ILZ062-066-067-071-072-121130-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
552 AM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR CLAY...EFFINGHAM...JASPER...RICHLAND
AND SOUTHERN CUMBERLAND COUNTIES UNTIL 630 AM CDT...
AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. ELMO TO FARINA
TO 9 MILES SOUTH OF SALEM...MOVING EAST AT 55 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THE STORMS WILL
ALSO PRODUCE INTENSE CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
IOLA...
SHUMWAY...
XENIA...
WATSON...
LOUISVILLE...
EFFINGHAM...
OTHER LOCATIONS AFFECTED INCLUDE...ALTAMONT RESERVOIR...MOCCASIN...
MASON...OSKALOOSA...HORD AND LAKE SARA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3861 8871 3892 8869 3892 8881 3921 8880
3921 8848 3927 8801 3860 8802
TIME...MOT...LOC 1052Z 248DEG 46KT 3907 8882 3886 8867
3852 8890
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
624 AM CDT WED MAY 12 2010
ILZ067-068-072-073-121230-
CRAWFORD-JASPER-LAWRENCE-RICHLAND-
624 AM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR CRAWFORD...JASPER...LAWRENCE AND
RICHLAND COUNTIES UNTIL 730 AM CDT...
AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEWETT TO SCHNELL...
MOVING EAST AT 50 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...
PARKERSBURG...
OLNEY...
DUNDAS...
CALHOUN...
WILLOW HILL...
OTHER LOCATIONS AFFECTED INCLUDE...OLNEY NOBLE AIRPORT...WAKEFIELD...
GILA...ROSE HILL...SAM PARR STATE PARK AND HUNT CITY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3860 8816 3860 8825 3916 8828 3917 8767
3912 8766 3906 8758 3900 8758 3896 8753
3886 8755 3879 8750 3874 8750 3869 8753
3864 8762 3861 8762 3857 8791 3857 8814
TIME...MOT...LOC 1124Z 260DEG 44KT 3917 8817 3862 8816
HUETTLThe Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 11:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227247.